URL of this page: //medlineplus.gov/ency/article/002645.htm

Amitriptyline and perphenazine overdose

Amitriptyline and perphenazine is a combination drug. It is sometimes prescribed for people with depression, agitation, or anxiety.

Amitriptyline and perphenazine overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Amitriptyline and perphenazine can be very harmful in large amounts.

Where Found

Medicines with these brand names contain amitriptyline and perphenazine:

  • Etrafon
  • PMS-Levazine
  • Triavil
  • Triptazine

Other medicines may also contain amitriptyline and perphenazine.

Symptoms

Below are symptoms of an amitriptyline and perphenazine overdose in different parts of the body.

AIRWAYS AND LUNGS

BLADDER AND KIDNEYS

EYES, EARS, NOSE, THROAT, AND MOUTH

HEART AND BLOOD

MUSCLES AND JOINTS

NERVOUS SYSTEM

REPRODUCTIVE SYSTEM

  • Change in menstrual patterns

SKIN

STOMACH AND INTESTINES

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container to the hospital with you, if possible.

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including a tube through the mouth into the lungs, and breathing machine (ventilator)
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (by IV)
  • Laxative
  • Medicines to treat symptoms (including one to reverse the effects of the poison)
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

An overdose of amitriptyline and perphenazine can be very serious.

People who overdose on this drug are almost always admitted to the hospital.

How well someone does depends on how much of the drug they swallowed and how quickly they receive treatment. The faster they get medical help, the better the chance of recovery. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability. Death can occur.

Alternative Names

Etrafon overdose; Triavil overdose; Triptazine overdose

References

Brush DE, Aaron CK. Tricyclic and other cyclic antidepressants. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 27.

Huffman JC, Beach SR, Stern TA. Side effects of psychotropic medications. In: Stern TA, Fava M, Wilens TE, Rosenbaum JF, eds. Massachusetts General Hospital Psychopharmacology and Neurotherapeutics. Philadelphia, PA: Elsevier; 2016:chap 12.

Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 150.

Review Date 10/13/2015

Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

Related MedlinePlus Health Topics